Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 174, NWS Dodge City, KS

June 6, 1996Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 6, 1996, 5:37 AM CDT for Ellis County, Kansas. It was in force for 48 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 1996, 5:37 AM CDT (10:37 UTC)
Expired
Jun 6, 1996, 6:25 AM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 5:40 AM CDTHail 1Hays, KS
Jun 6, 5:54 AM CDTThunderstorm Wind 52Hays, KS
Jun 6, 6:05 AM CDTThunderstorm Wind 53Hays, KS
Jun 6, 6:15 AM CDTHail 0.75Hays, KS
Jun 6, 6:20 AM CDTHail 1Ellis, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
2646 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 061038
SVRDDC
KSC051-061125-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
537 AM CDT THU JUN 6 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 625 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL KANSAS

   ...ELLIS COUNTY
 
AT 535 AM...NWS RADAR INDICATED A LINE OF SEVERE THUNDERSTORM OVER
THE ELLIS...ROOKS COUNTY LINE OR 20 MILES NORTHWEST OF HAYES.  THE
STORMS WERE MOVING SOUTHEAST AT 45 MPH AND WILL BE NEAR HAYS AROUND
555 AM.  THE STORMS WILL BE NEAR MUNJOR...VICTORIA...AND WALKER BY
605 AM.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 11 AM CDT.  SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.

GERARD/SEAHRCY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:31 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 6, 3:31 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
329 AM CDT THU JUN 6 1996

FCST CHALLENGE TODAY WILL BE PRECIP CHANCES AND COOLER TEMPS.

08Z SATELLITE AND RADAR CONTINUE TO SHOW PLENTY OF CLOUDS AND EVEN SOME
SCATTERED RW/TRW OVER EASTERN 2/3 OF CWA.  THIS IS ASSOC WITH A S/W
PULLING OUT OF EXTREME WESTERN KS AND INTO PORTIONS OF THE STATE
FARTHER EAST.

AM LOOKING FOR FROPA AROUND SUNRISE OR SHORTLY AFTER IN GCK AND DDC
BRINGING COOLER NORTH WINDS TO REGION.  ADAP INDICATING DECENT PRES
RISES WELL BEHIND FRONT...SO HAVE NO DOUBT TODAY TO BE BREEZY.

THE PRECIP MENTIONED ABOVE MAY VERY WELL END BY DAYBREAK...HOWEVER LOOK
FOR RW/TRW TO BEGIN AGAIN OVER WEST CENTRAL PORTIONS OF STATE AND EXPAND
ACROSS CWA BY NOON OR EARLY AFTERNOON.  DON/T BELIEVE THIS TO BE A
WIDESPREAD EVENT...ACTUALLY FAR FROM IT.  SHOULD ONLY BE SOME
INSTABILITY CONVECTION TODAY.

PROGS INDICATE CYCLONIC FLOW AND FALLING HEIGHTS DEVELOPING OVER
WESTERN HIGH PLAINS ATTM.  THIS FLOW TO DEEPEN AS SYSTEM OVER MID-UPPER
MISSISSIPPI VALLEY STRENGTHENS. WITH COLDER MID-LEVEL AIR MOVING OVER
REGION AND ADEQUATE AMOUNTS OF SFC MOISTURE...SEE NO REASON SOME
POP-CORN TYPE INSTABILITY RW/TRW WILL DEVELOP FROM NW TO SE OVER CWA.
ADDITIONALLY...PVA INC OVR CWA THIS AM...HOWEVER NVA TO SET IN AROUND
00Z OVER ALL BE EXTREME NORTH AND EAST...SO WILL KEEP PRECIP CHCS OUT
OF ZFP FOR THIS EVENING EXCEPT FOR NORTH AND EAST CTYS.  TIME SECTIONS
ALSO HINT AT DOWNWARD MOTION BEGINNING ARND 00Z VCNTY DDC.

HAVE UNDERCUT FWC GUID A LOT AND GENERALLY FOLLOWED FAN.  TODAY TO BE
MUCH COOLER THAN YESTERDAY WITH PLENTY OF CAA GOING ON.

FRIDAY TO BE COOL...RELATIVELY SPEAKING...AS WELL.  CONT CYCLONIC FLOW
AND NORTH WINDS WILL MAKE IT SEEM LIKE EARLY MAY AROUND HERE.  SOME OF
THE SAME INSTABILITY SHOWERS WOULDN/T BE OUT OF THE QUESTION
FRIDAY...BUT UPPER LEVELS NOT NEARLY AS CONDUCIVE TO DEVELOPMENT.

DDC  078/050 078/051 084 21-
GCK  078/049 079/050 082 2--
EHA  081/049 082/050 083 2--
LBL  080/050 082/051 082 2--
HYS  076/047 076/049 080 32-
P28  082/054 081/053 083 32-

SEARCY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:23 PM CDTSevere Thunderstorm WarningDDCKearny32 min
Jun 5, 7:42 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell38 min
Jun 5, 8:49 PM CDTSevere Thunderstorm WarningDDCComanche31 min
Jun 5, 9:00 PM CDTSevere Thunderstorm WarningDDCBarber50 min
Jun 5, 9:38 PM CDTSevere Thunderstorm WarningDDCPratt32 min
Jun 5, 9:48 PM CDTSevere Thunderstorm WarningDDCBarber27 min
Jun 6, 6:26 AM CDTSevere Thunderstorm WarningDDCEllis44 min
Jun 6, 9:38 AM CDTSevere Thunderstorm WarningDDCComanche, Kiowa47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.